Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Cohomology of the symplectic group $ {\rm Sp}\sb 4({\bf Z})$. I. The odd torsion case


Authors: Alan Brownstein and Ronnie Lee
Journal: Trans. Amer. Math. Soc. 334 (1992), 575-596
MSC: Primary 11F75; Secondary 11F46, 32G15
DOI: https://doi.org/10.1090/S0002-9947-1992-1055567-X
MathSciNet review: 1055567
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ {h_2}$ be the degree two Siegel space and $ Sp(4,\mathbb{Z})$ the symplectic group. The quotient $ Sp(4,\mathbb{Z})\backslash {h_2}$ can be interpreted as the moduli space of stable Riemann surfaces of genus $ 2$. This moduli space can be decomposed into two pieces corresponding to the moduli of degenerate and nondegenerate surfaces of genus $ 2$. The decomposition leads to a Mayer-Vietoris sequence in cohomology relating the cohomology of $ Sp(4,\mathbb{Z})$ to the cohomology of the genus two mapping class group $ \Gamma _2^0$. Using this tool, the $ 3$- and $ 5$-primary pieces of the integral cohomology of $ Sp(4,\mathbb{Z})$ are computed.


References [Enhancements On Off] (What's this?)

  • [A] W. Abikoff, The real analytic theory of Teichmüller space, Lecture Notes in Math., vol. 820, Springer, Berlin, 1980. MR 590044 (82a:32028)
  • [As] A. Ash, Cohomology of congruence subgroups of $ SL(n,\mathbb{Z})$, Math. Ann. 249 (1980), 55-73. MR 575448 (82f:22010)
  • [BC] D. Benson and F. Cohen, Mapping class groups of low genus and their cohomology, Mem. Amer. Math. Soc. No. 443, 1991. MR 1052554 (91g:57002)
  • [BM] P. Bergau and J. Mennicke, Über topologische Abbildungen de Brezelfläche vom Geschlecht $ 2$, Math. Z. 74 (1960), 414-435. MR 0151979 (27:1960)
  • [Bi] J. Birman, Braids, links, and mapping class groups, Ann. of Math. Stud., Vol. 66, Princeton Univ. Press, Princeton, N.J., 1971. MR 0375281 (51:11477)
  • [BCP] C.-F. Bödigheimer, F. R. Cohen, and M. Peim, Mapping class groups and function spaces (to appear).
  • [Br] A. B. Brownstein, Homology of Hilbert modular groups, Thesis, University of Michigan, 1987.
  • [CL] R. Charney and R. Lee, Moduli space of stable curves from a homotopy viewpoint, J. Differential Geom. 20 (1984), 185-235. MR 772131 (87f:14014)
  • [C] F. R. Cohen, On the mapping class groups for a punctured sphere and a surface of genus $ 2$, Preprint, University of Rochester, 1989.
  • [Ha] J. Harer, Stability of the homology of the mapping class groups of orientable surfaces, Ann. of Math. (2) 121 (1985), 215-249. MR 786348 (87f:57009)
  • [Ho] W. Hoyt, On the products and algebraic families of Jacobian varieties, Ann. of Math. (2) 77 (1963), 415-423. MR 0150145 (27:148)
  • [G1] E. Gottschling, Über die Fixpunkte der Siegeischen Modulgruppe, Math. Ann. 143 (1961), 111-149. MR 0123026 (23:A357)
  • [G2] -, Über die Fixpunkte untergruppren der Siegeischen Modulgruppe, Math. Ann. 143 (1961), 399-430. MR 0124407 (23:A1719)
  • [L-S] R. Lee and R. H. Szczarba, On the torsion in $ {K_4}(\mathbb{Z})$ and $ {K_5}(\mathbb{Z})$, Duke Math. J. 45 (1978), 101-129. MR 0491893 (58:11074a)
  • [L-W] R. Lee and S. Weintraub, Cohomology of $ S{p_4}(\mathbb{Z})$ and related groups and spaces, Topology 24 (1985), 391-410. MR 816521 (87b:11044)
  • [M] E. Mendoza, Cohomology of $ PG{L_2}$ over imaginary quadratic number fields, Bonner Math. Schriften, No. 128, Bonn, 1980.
  • [Mi] J. Milnor, Introduction to algebraic $ K$-theory, Ann. of Math. Stud., No. 72, Princeton Univ. Press, Princeton, N.J., 1971. MR 0349811 (50:2304)
  • [Mu1] D. Mumford, Curves and their Jacobians, University of Michigan Press, Ann Arbor, 1975. [Mu2] -, Towards an enumerative geometry of the moduli space of curves, Arithmetic and Geometry, Vol. II, Birkhäuser, Boston, Mass., 1983, pp. 271-328. MR 717614 (85j:14046)
  • [N] Y. Namikawa, On the canonical holomorphic map from the moduli space of stable curves to the Igusa monoidal transformation, Nagoya Math. J. 52 (1973), 197-259. MR 0337981 (49:2750)
  • [S-V] J. Schwermer and K. Vogtmann, The integral homology of $ S{L_2}$ and $ PS{L_2}$ of euclidean imaginary quadratic integers, Comment. Math. Helv. 58 (1983), 573-598. MR 728453 (86d:11046)
  • [V] K. Vogtmann, Rational homology of Bianchi groups, Math. Ann. 272 (1985), 399-419. MR 799670 (87a:22025)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 11F75, 11F46, 32G15

Retrieve articles in all journals with MSC: 11F75, 11F46, 32G15


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1992-1055567-X
Article copyright: © Copyright 1992 American Mathematical Society

American Mathematical Society